Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

June 9, 2001Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2001, 11:10 PM CDT for Clark County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 11:10 PM CDT (04:10 UTC)
Expired
Jun 10, 2001, 12:00 AM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Clark County, SD

The radar

The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:55 PM CDTHail 0.75Garden City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 100410
SVRABR
SDC025-029-037-051-100500-
/NEW.KABR.SV.W.0071.100410-100500/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF FLORENCE TO 7
  MILES NORTHWEST OF CROCKER...OR FROM 16 MILES SOUTHEAST OF WEBSTER
  TO 22 MILES NORTH OF CLARK...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CROCKER AROUND 1120 PM CDT
  BRADLEY AROUND 1125 PM CDT
  WALLACE AROUND 1130 PM CDT
  FLORENCE AROUND 1135 PM CDT
  GARDEN CITY...HILLCREST COLONY AROUND 1150 PM CDT
  RAUVILLE AROUND 1155 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4530 9699 4515 9792 4492 9783 4497 9701

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:55 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 8:55 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001

STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
       FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningABRJones39 min
Jun 9, 8:47 PM CDTTornado WarningABRMcPherson43 min
Jun 9, 9:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 9, 9:21 PM CDTSevere Thunderstorm WarningABRCorson24 min
Jun 9, 9:28 PM CDTSevere Thunderstorm WarningABRBrown, McPherson32 min
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningABRCorson31 min
Jun 9, 9:46 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningABRBuffalo40 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningABRDay26 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde27 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRWalworth42 min
Jun 9, 10:23 PM CDTSevere Thunderstorm WarningABREdmunds37 min
Jun 9, 10:28 PM CDTSevere Thunderstorm WarningABRBrown47 min
Jun 9, 10:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 9, 11:00 PM CDTSevere Thunderstorm WarningABREdmunds30 min
Jun 9, 11:05 PM CDTSevere Thunderstorm WarningABRHamlin40 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant50 min
Jun 9, 11:18 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 9, 11:21 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRClark, Codington34 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 10, 12:03 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin42 min
Jun 10, 12:42 AM CDTSevere Thunderstorm WarningABRDeuel18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.